Alert archive / South Carolina / Flash Flood Warnings in 2003
Flash Flood Warning 14, NWS Columbia, SC
NWS Columbia, SC issued this flash flood warning at Jul 30, 2003, 3:43 PM EDT for Lexington County, South Carolina. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 30, 2003, 3:43 PM EDT (19:43 UTC)
- Expired
- Jul 30, 2003, 5:45 PM EDT
- In force
- 2 hr
- Issued by
- NWS Columbia, SC
- Area
- Counties, with a storm outline in the text
County Lexington County, SC
The radar
The Columbia radar (KCAE), 25 km from the middle of the area, began a volume at 19:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 7.7 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1418 J/kg
- Mixed-layer CIN
- -48 J/kg
- Mixed-layer LCL
- 599 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -31 m²/s²
- 0-3 km storm-relative helicity
- -21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS52 KCAE 301947
FFWCAE
SCC063-302145-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
343 PM EDT WED JUL 30 2003
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHERN LEXINGTON COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 545 PM EDT.
* AT 340 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH VERY HEAVY RAINFALL BETWEEN STEEDMAN AND PELION.
THESE STORMS WERE MOVING VERY SLOWLY TO THE EAST.
SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE
WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH
FLOODING IN THE SOUTHERN PORTIONS OF LEXINGTON COUNTY.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT LET YOUR CHILDREN
PLAY NEAR FLOODED AREAS OR SWOLLEN STREAMS AND DITCHES.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO
HIGHER GROUND.
REPORT ANY HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF
LAT...LON 3384 8152 3371 8137 3374 8107 3405 8126What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this flash flood warning went out at Jul 30, 2:45 PM EDT, 58 minutes earlier.
Area forecast discussion, Jul 30, 2:45 PM EDT, 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 245 PM EDT WED JUL 30 2003 NEARLY STATIONARY FRONT ACROSS THE AREA FORECAST TO LIFT NORTH/DISSIPATE BY THURSDAY. WINDS SHIFT SOUTHWESTERLY BY THURSDAY. UPPER LOW OVER MANITOBA FORECAST TO SLOP INTO THE UPPER MIDWEST, KEEPING TROUGH OVER THE EASTERN PART OF THE NATION. SHORT WAVE FORECAST TO CROSS THE AREA OVERNIGHT, KEEPING A CHANCE OF PRECIP. PRECIPITABLE WATER STAYS UP > 1.75 INCHES. AIRMASS REMAINS UNSTABLE. WILL KEEP CHANCE OF CONVECTION EACH DAY WITH A DIURNAL TREND. WILL FOLLOW TEMP GUIDANCE WITH LOWS AROUND 70 AND HIGH AROUND 90. EXTENDED DISCUSSION: UPPER LOW OVER UPPER MIDWEST SATURDAY SLOWLY MIGRATES EAST INTO THE GREAT LAKES REGION, HOLDING LARGE UPPER TROUGH OVER THE EASTERN U.S. SOUTHWEST FLOW ALOFT WITH WITH CHANCE OF MAINLY DIURNAL CONVECTION EACH DAY. TEMPS CLOSE TO CLIMO. FCSTID = 10 CAE 72 89 71 89 / 40 50 40 50 AGS 71 89 71 90 / 50 50 40 50 SSC 72 89 72 90 / 40 50 40 50 OGB 72 90 72 90 / 40 50 40 50 .CAE... GA...NONE. SC...NONE. LM
Hazardous weather outlook, Jul 30, 11:00 AM EDT, 4 hours 43 minutes before
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-311700- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 1100 AM EDT WED JUL 30 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA. .DAY ONE... VERY HEAVY RAIN MAY OCCUR WITH THUNDERSTORMS THIS AFTERNOON AND EVENING. RAINFALL AMOUNTS OF 2 TO 4 INCHES COULD OCCUR WITH A FEW OF THE THUNDERSTORMS AND LEAD TO FLOODING IN POOR DRAINAGE AREAS. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... CURRENT INFORMATION DOES NOT FAVOR WIDESPREAD SEVERE THUNDERSTORM DEVELOPMENT. THEREFORE...EMERGENCY MANAGEMENT AND SPOTTER ACTIVATION SHOULD NOT BE REQUIRED.
In the hours before
Special weather statement, Jul 30, 11:00 AM EDT, 4 hours 43 minutes before
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-301700- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 1100 AM EDT WED JUL 30 2003 THIS STATEMENT PERTAINS TO THE FOLLOWING COUNTIES: AIKEN...BAMBERG... BARNWELL...BURKE...CALHOUN...CHESTERFIELD...CLARENDON...COLUMBIA... EDGEFIELD...FAIRFIELD...KERSHAW...LANCASTER...LEE...LEXINGTON... LINCOLN...MCCORMICK...MCDUFFIE...NEWBERRY...ORANGEBURG...RICHLAND... RICHMOND...SALUDA AND SUMTER. A STATIONARY FRONT EXTENDING THROUGH THE AREA...AN APPROACHING UPPER-LEVEL DISTURBANCE...PLUS HEATING WILL HELP CAUSE THUNDERSTORMS THIS AFTERNOON AND EVENING. MOST OF THE AREA WILL EXPERIENCE THE THUNDERSTORMS. THE THUNDERSTORMS WILL LIKELY CONTAIN FREQUENT LIGHTNING...RAINFALL AMOUNTS NEAR 1 INCH...AND WIND GUSTS NEAR 30 MPH. RAINFALL AMOUNTS OF 2 TO 4 INCHES COULD OCCUR WITH A FEW OF THE THUNDERSTORMS AND LEAD TO FLOODING IN POOR DRAINAGE AREAS. NEVER ATTEMPT TO DRIVE ON FLOODED ROADS. ON FOOT...KEEP AWAY FROM STORM DRAINS. ALL THUNDERSTORMS CONTAIN DANGEROUS LIGHTNING. CURRENT INFORMATION DOES NOT FAVOR WIDESPREAD SEVERE THUNDERSTORM DEVELOPMENT. THEREFORE...EMERGENCY MANAGEMENT AND SPOTTER ACTIVATION SHOULD NOT BE REQUIRED. RJL
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 3:08 PM EDT | Severe Thunderstorm Warning | CAE | Aiken | 22 min |
| Jul 30, 3:17 PM EDT | Severe Thunderstorm Warning | CAE | Lexington | 43 min |
Nearby
Flash Flood Warnings in South Carolina, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.